The patient is a 21-year-old male who presents to your ED with vomiting and dizziness after drinking homemade tea made with leaves and flowers from the plant pictured.
His pulse on arrival is 48 beats/min; blood pressure 80/40mmHg; respiratory rate 28 breaths/min; temperature 98 F and pulse oximetry 97% on room air.
His ECG demonstrates a junctional bradycardia and laboratory data is significant for a serum potassium of 6.2 mEq/L.
What is this flower, and what tox concerns should you have? Discussion on next page
Above: Oleander (Nerium oleander)
Above: Foxglove (Digitalis purpurea)
Name That Toxin: Oleander (Nerium oleander)
Foxglove (Digitalis purpurea), Lily-of-the-valley (Convallaria majalis), common oleander (Nerium oleander), and yellow oleander (Thevetia peruviana) all contain digitalis-like glycosides. Ingestion of oleander results in the most significant degree of toxicity. Oleander is a common ornamental shrub found primarily in warmer global climates, including the south and western regions of the United States. Of all varieties of oleander, yellow oleander has been responsible for the greatest number of fatal poisonings worldwide. All parts of the plant contain cardiac glycosides, and can produce a syndrome similar to digoxin poisoning when ingested. Yellow oleander contains highly toxic cardiac glycosides including thevetins A and B and neriifolin. These toxins are present in all parts of the plant, but are most concentrated in the sap. This is a possible explanation for the plant’s name “Olea”, which is the Latin term for “oil”. The oil is light-brown colored and possesses a rancid scent. Oleander bark contains rosagenin which is known for its strychnine-like effects. In his work Naturalis Historia (77 AD), Pliny the Elder claimed that despite its toxicity, oleander was an effective cure for snakebite. Oleander is known to retain its toxicity even after drying. It is estimated that a handful or 10-20 leaves consumed by an adult can cause significant toxicity, and a single leaf could be lethal to an infant or child. There are numerous suicidal cases reported after ingesting mashed oleander seeds in southern India and Sri Lanka. It has been reported anecdotally that oleander used in campfires may result in toxicity secondary to the burning leaves, stems and bark. As per urban legend, a troop of boy scouts was allegedly poisoned (some fatally) when using the sticks from oleander plants to roast their hotdogs and marshmallows over an open campfire—this story has never been substantiated.
Patients with cardioglycoside plant toxicity may manifest abdominal pain, nausea, vomiting, diarrhea, weakness, bradycardia, AV block and hyperkalemia (Table 1). Hyperkalemia is due to extracellular shift of potassium rather than an increase in total body potassium and is best treated with bicarbonate and insulin-dextrose infusions. Intravenous calcium increases the risk of cardiac arrhythmias and is not recommended in treating hyperkalemia. Because the some of the plant glycosides are structurally similar but not identical to pharmaceutical digoxin, a serum digoxin level may not be accurate and postmortem serum concentrations may not reflect premortem levels. Digoxin-specific antibody fragments are effective in reversing life-threatening cardiac arrhythmias (Table 2). It has been shown to restore sinus rhythm, correct bradycardia and treat hyperkalemia. The exact dose required is unknown, but a randomized, controlled trial suggests that much higher doses may be needed than those used to treat digoxin overdose. Patients with symptomatic ingestions from these plants should be admitted to a monitored setting until toxicity has resolved.